Very high sugars with abscess and amoxicillin

Everywhere I look on the web says that axoxicillin doesn’t raise BS levels. I have had very wonky levels recently and yesterday learned that I do have a tooth/gum infection. They prescribed amoxil, and since I started taking that, I cannot get my BG down for anything! This morning I was 229, bolused for that, had nothing but a cup of coffee with cream (and 500mg on amox) and 3 hours later I am 268. Should I bolus more, inject, what? And is it your experiene that amoxicillin will add to the BG elevation?

Sorry - I should add that I am Type 1 (LADA) dx’d 2006, on the Omnipod

i had this EXACT problem very recently. About two weeks ago I was put on amoxicillin to help an infection…my numbers were stuck in the 300’s, despite my work outs and extra bolusing. On top of the high numbers I experienced a sudden hives break out about three days in…covered from head to toe in painful drug rash. Apparently the only way to ease the rash was to be placed on steroids, MUCH MUCH MUCH worse for the blood sugars - I discovered this just an hour after taking the first pill. due to the power of sterioids my doctor explained that it is extremely dangerous to discontinue an assigned dose…to me, nothing is more dangerous than high numbers. I was taking loads of insulin and the whole experience was horrible. I’m finally back to normal, although I find i am still running a bit higher tha i’d like, i think some of it may still be in my system. I think Amoxicillin and antibiotics and steroids are no good when it comes to us diabetics! Hope you feel better soon!

Some people are allergic to Amoxicillin. Amoxicillin is a penicillin antibiotic. An allergic reaction will raise blood sugar levels. And in andrea’s case it probably caused hives. Don’t mess with a penicillin allergy. You probably should contact your doctor immediately.

And just so you know, a tooth/gum infection alone could also cause your blood sugar problems, and it may well be that is your problem, but it is not worth taking a chance.

When I’m sick my blood sugars skyrocket. So I think it’s the abscess rather than the amoxicillin. I always get worse the first few days till the antibiotics kick in if I’ve had some sort of bacterial infection. Usually after two or three days things should start to settle down. I hope you feel better soon.

When I’m sick I use my temporary basal rate and make sure I check regularly and do corrections. I typically end up needing a lot more insulin till the infection subsides. You can call your endo if you’re not comfortable making adjustments yourself.

Diana

My experience has been that it is not the antibiotics that raise your blood sugars, it is the infection. I can’t count the number of times I have been on Amoxicillin in the past 21yrs. As soon as the infection clears up, the numbers return back down to normal. :slight_smile:

I just was taking amoxicllin a few weeks ago for an ear infection. It did not effect my BG numbers and I have a list of drugs that raise BG and it is not on there.

I am wondering if your BG is high due to the infection?

Unless you are allergic to the pencillican in it. If you are allergic, you will know because you will swell up, if that happens stop taking it. I am allergic to sulfa drugs and that is what happens with me. Not allergic to penicillian though - but lots are. There are other allergic symptoms too - such as rashes and hives etc. So be on the look out for that sort of stuff because it may not show up until several days after you start the first dose.

Well, I don’t have any teaching on giving more insulin once the ratios don’t apply. I have a call in to the endo’s office and I’ll see what she says. So, do you think that your infection kind of flares when you start the antibiotic? (I do actually feel worse today than I have all week). I guess there IS a war going on in there.

In most cases, an antiobiotic will result in a marked improvement in 24-48 hours, your infection symptoms should go down and if your blood sugar is elevated because of the infection, you should see improvement in that time frame. A penicillin allergy may not immediately result in hives, skins rashes, itchy eyes, swollen tongue or face. It may take some time for them to happen. Should you just have a mild allergy you may not notice the symptoms, but it could affect your blood sugar. The most serious allergic condition is called anaphylaxis, wheezing, swelling of the throat, difficulty swallowing or breathing. That is a true 911 emergency.

The infection is flaring because that’s what infections do. By the time you’re sick enough to go see a dr or dentist it’s usually well established and bacterial infections will often get worse until the antibiotics kick in. Like bsc says a day or two before that happens.

Allergy is a different animal like others have noted.

Again hope you feel better soon.